Nebraska, 2011

Winter Storm and Winter Weather in Nebraska, January 31, 2011

January 31, 2011 · NWS GID · 18 events in 18 counties and zones

Following a brief warm spell in late January, winter quickly returned to South Central Nebraska on the last day of the month as a large upper level low pressure system carved into the central United States, bringing some of the coldest air of the season with it. On Monday the 31st, the day started out with light freezing drizzle in parts of the area, but mainly for counties near the Kansas border.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Following a brief warm spell in late January, winter quickly returned to South Central Nebraska on the last day of the month as a large upper level low pressure system carved into the central United States, bringing some of the coldest air of the season with it. On Monday the 31st, the day started out with light freezing drizzle in parts of the area, but mainly for counties near the Kansas border. As the day wore on into the evening, light snow gradually overspread the area from northwest to southeast, with accumulations of 1-3 inches by midnight in some locations. However, the bigger story became increasing north winds, with sustained speeds to around 30 MPH and gusts to over 40 MPH resulting in at least minor drifting and visibility restrictions to less than one half mile. In addition, with temperatures plunging to a few degrees either side of zero, the strong winds ushered in the coldest wind chill temperatures of the season, with places such as Ord reporting a wind chill of 31 degrees below zero just before midnight. The combination of light snow, strong winds and dangerous wind chills continued into February 1st, when near white-out conditions occurred in some areas along and east of the Highway 281 corridor, including around Hastings. Wind chills on the morning of the 1st were commonly around -30 across much of South Central Nebraska. By the time snow ended for good on the 1st, storm total accumulations of 1-3 inches were reported west of the Highway 281 corridor, and 2-4 inches to the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 30, 10:50 PM CST, 5 hours 10 minutes earlier.

Area forecast discussion, Jan 30, 10:50 PM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1050 PM CST SUN JAN 30 2011

.AVIATION...06Z TAF. CLOUD CIGS CONTINUE TO LOWER THIS EVENING. A
LEAD SHORTWAVE AHEAD OF OUR WINTER STORM SYSTEM WILL PROVIDE AN
INCREASE IN LIFT TONIGHT AND SOME LIGHT FREEZING DRIZZLE OR
FLURRIES/LIGHT SNOW IS POSSIBLE. INCREASING CHCS FOR SNOW LOOK TO
ARRIVE TOWARD EVENING ON MONDAY AND CONTINUE THROUGH MONDAY NIGHT.
NORTH WINDS WILL BE ON THE INCREASE DURING THE DAY MONDAY WITH
GUSTS NEAR 30KTS EXPECTED. THE COMBINATION OF THE SNOW AND WIND
WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW AND REDUCED
VISIBILITIES.

&&

PREV DISCUSSION... /ISSUED 321 PM CST SUN JAN 30 2011/

SHORT TERM...TONIGHT THROUGH 12Z WEDNESDAY. MAIN FORECAST
CONCERNS WILL REVOLVE AROUND THE WINTER STORM THAT WILL BE
AFFECTING THE AREA THROUGH THIS PERIOD.

A SURFACE HIGH PRESSURE SYSTEM IS GRADUALLY PUSHING LOW CLOUDS OUT
OF MUCH OF THE FORECAST AREA THIS AFTERNOON WITH ONLY THE FAR
WESTERN PART OF THE AREA THAT CONTINUES TO HAVE CLOUDY SKIES. THE
REMAINDER OF THE FORECAST AREA HAS MOSTLY CLEAR SKIES. DESPITE THE
CLEAR SKIES TEMPERATURES ARE STRUGGLING TO WARM MUCH. A
COMPLICATED WINTER WEATHER SCENARIO IS EXPECTED THROUGH THE MIDDLE
OF THE WORK WEEK. A WEAK UPPER LEVEL WAVE MOVES INTO THE AREA
TONIGHT AHEAD OF THE MAIN SYSTEM THAT WILL MOVE THROUGH THE PLAINS
MONDAY THROUGH TUESDAY NIGHT. MODELS ARE FAIRLY CONSISTENT WITH
HANDLING THIS SYSTEM.

A WEAK UPPER LEVEL WAVE WILL MOVE INTO THE FORECAST AREA TONIGHT
AHEAD OF THE MAIN SYSTEM. THE LOWER CLOUDS THAT HAVE BEEN MOVING
OFF TO THE WEST SHOULD START TO MOVE BACK TO THE EAST TONIGHT. LOW
LEVEL MOISTURE WILL CONTINUE TO MOVE INTO THE FORECAST AREA
TONIGHT. WITH THE LOW LEVEL MOISTURE AND A LITTLE LIFT FROM THE
UPPER WAVE COULD CAUSE SOME LIGHT FLURRIES OR SOME LIGHT FREEZING
DRIZZLE. THIS SHOULD BE MAINLY AFTER MIDNIGHT AS THE LOWER CLOUDS
MOVED A LITTLE FURTHER WEST THAN ORIGINALLY THOUGHT.

THE MAIN UPPER WAVE STARTS TO MOVE INTO THE PLAINS ON MONDAY AND
MOISTURE AND COLD AIR CONTINUE TO MOVE INTO THE AREA. SNOW WILL
SPREAD ACROSS THE FORECAST AREA DURING THE DAY. THE SURFACE
GRADIENT TIGHTENS ACROSS THE FORECAST AREA ON MONDAY. WITH
INCREASING WINDS AND SNOW FALLING THERE WILL BE SOME BLOWING SNOW
BY AFTERNOON.

THE SNOW AND BLOWING SNOW WILL CONTINUE ACROSS THE AREA THROUGH
TUESDAY EVENING AS THE UPPER LEVEL LOW SLOWLY MOVES THROUGH THE
PLAINS. THE SNOW WILL BE FLUFFY AND SHOULD BLOW AROUND FAIRLY
WELL. SNOW RATIOS WILL BE HIGH AND SNOW FALL AMOUNTS WILL BE 4 TO
6 INCHES FOR MUCH OF THE AREA. THERE MAY BE A FEW LOCATIONS THAT
MAY HAVE A BIT MORE SNOW...BUT THAT WILL BE MAINLY IN THE EAST
WHERE THE SNOW HANGS ON A LITTLE LONGER.

THE NEXT CONCERN WILL BE TEMPERATURES. THERE IS VERY COLD AIR WITH
THIS SYSTEM. COLDER THAN IN THE PREVIOUS SYSTEMS THAT WE HAVE HAD.
TEMPERATURES WILL STRUGGLE ON TUESDAY TO GET TO THE SINGLE DIGITS
ABOVE ZERO THEN COOL OFF FROM THERE TUESDAY NIGHT. THE OTHER
DIFFERENCE BETWEEN THIS SYSTEM AND THE RECENT SYSTEMS WILL BE THE
WIND. THE PREVIOUS SYSTEMS WINDS HAVE BEEN FAIRLY LIGHT AND THIS
SYSTEM WILL HAVE FAIRLY STRONG WINDS. BLOWING AND DRIFTING WILL BE
A MUCH BIGGER CONCERN THAN RECENTLY. THEN ADD THE COLD
TEMPERATURES AND WIND CHILLS DROP OFF. WIND CHILL VALUES WILL
START TO BE A CONCERN MONDAY EVENING AND CONTINUE THROUGH
WEDNESDAY MORNING.

LONG TERM...WEDNESDAY THROUGH SUNDAY.
INITIAL CONCERNS ARE DANGEROUS WIND CHILL VALUES WEDNESDAY
MORNING...THEN A WARMING TREND BEGINS AS HIGH PRESSURE BUILDS
OVER THE AREA. CONCERNS LATER IN THE PERIOD ARE CHANCES OF LIGHT
PRECIPITATION THURSDAY NIGHT THRU FRIDAY AND SUNDAY. ALSO OF
CONCERN IS HOW MUCH TEMPERATURES WILL RECOVER BY THE END OF THE
FORECAST PERIOD.

MODELS ARE IN DECENT AGREEMENT SO WILL USE A BLEND. THE OVERALL
PATTERN IS A CONTINUED NORTHWEST FLOW...WHICH GENERALLY YIELDS
COLDER THAN NORMAL TEMPS...WITH BRIEF PERIODS OF REINFORCING SHOTS
OF COLD AIR ABOUT EVERY 18 TO 24 HOURS. USUALLY AS THESE SHOTS OF
COLD AIR MOVE IN...THERE CAN BE A CHANCE FOR LIGHT SNOW. FOR NOW
HAVE LEFT MENTION OF SNOW OUT OF FORECAST FOR FRIDAY BUT WILL
MENTION IT ON SUNDAY.

NO HUGE CHANGES TO THE INHERITED EXTENDED FORECAST. AGREE WITH
TREND NOT TO WARM TEMPS AS MUCH AS MODELS WOULD SUGGEST OVER THE
EXTENSIVE SNOW FIELD IN NEBRASKA....ESPECIALLY FRIDAY AND
SATURDAY. THERE WILL LIKELY BE A SHARP TEMPERATURE GRADIENT FROM
SOUTH TO NORTH ON SATURDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING FROM NOON MONDAY TO NOON CST WEDNESDAY FOR
     NEZ041-048-049-063-064-076-077-086-087.

     WINTER WEATHER ADVISORY FROM NOON MONDAY TO NOON CST WEDNESDAY
     FOR NEZ039-040-046-047-060>062-072>075-082>085.

KS...WINTER STORM WARNING FROM NOON MONDAY TO NOON CST WEDNESDAY FOR
     KSZ007-019.

     WINTER WEATHER ADVISORY FROM NOON MONDAY TO NOON CST WEDNESDAY
     FOR KSZ005-006-017-018.

&&
Hazardous weather outlook, Jan 30, 3:41 PM CST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
341 PM CST SUN JAN 30 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
312145-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
341 PM CST SUN JAN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THERE IS SLIGHT CHANCE FOR LIGHT FREEZING DRIZZLE ACROSS THE
ENTIRE OUTLOOK AREA LATE THIS EVENING AND OVERNIGHT...WITH A
CHANCE FOR LIGHT SNOW AFTER MIDNIGHT FOR AREAS GENERALLY ALONG
AND NORTH OF A LINE FROM LEXINGTON TO HEBRON NEBRASKA. OVERNIGHT
SNOW ACCUMULATIONS WOULD BE LIGHT...AND THOUGH LITTLE TO NO
ACCUMULATION IS EXPECTED FROM ANY FREEZING DRIZZLE THAT MAY
DEVELOP...SLICK SPOTS ON UNTREATED OR ELEVATED SURFACES WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WINTER WEATHER ADVISORIES AND WARNINGS ARE IN AFFECT MIDDAY MONDAY
THROUGH MIDDAY WEDNESDAY. PLEASE REFER TO THE LATEST WINTER
WEATHER MESSAGE FOR THE FURTHER INFORMATION ON THIS WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 9 winter storm. Local standard time, as filed.

Winter Weather, Hall

When
January 31, 4:00 AM CST to 11:59 PM CST
Where
Hall forecast zone
Reported by
Law Enforcement
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Storm total snowfall accumulations of 1 to 3 inches, combined with strong winds of 25 to 30 mph and gusts approaching 45 mph at times, resulted in reduced visibilities and hazardous travel across the county. Bitterly cold temperatures with the winds brought wind chill values well below zero, with the Grand Island Airport reporting a wind chill reading of 29 degrees below zero.

Winter Weather, Kearney

When
January 31, 4:00 AM CST to 11:59 PM CST
Where
Kearney forecast zone
Reported by
Law Enforcement
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Storm total snowfall accumulations of 1 to 3 inches, combined with strong winds of 25 to 30 mph and gusts approaching 45 mph at times, resulted in reduced visibilities and hazardous travel across the county.

Winter Weather, Franklin

When
January 31, 4:00 AM CST to 11:59 PM CST
Where
Franklin forecast zone
Reported by
Law Enforcement
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Storm total snowfall accumulations of 1 to 3 inches, combined with strong winds of 25 to 30 mph and gusts approaching 45 mph at times, resulted in reduced visibilities and hazardous travel across the county.

Winter Storm, Polk

When
January 31, 4:00 AM CST to 11:59 PM CST
Where
Polk forecast zone
Reported by
Law Enforcement
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Storm total snowfall accumulations of 2 to 4 inches combined with strong winds of 25 to 30 mph and periodic gusts approaching 45 mph brought reduced visibilities, occasional white out conditions and hazardous travel to the county.

Winter Storm, York

When
January 31, 4:00 AM CST to 11:59 PM CST
Where
York forecast zone
Reported by
Law Enforcement
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Storm total snowfall accumulations of 2 to 4 inches combined with strong winds of 25 to 30 mph and periodic gusts approaching 45 mph brought reduced visibilities, occasional white out conditions and hazardous travel to the county.

Winter Storm, Hamilton

When
January 31, 4:00 AM CST to 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Law Enforcement
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Storm total snowfall accumulations of 2 to 4 inches combined with strong winds of 25 to 30 mph and periodic gusts approaching 45 mph brought reduced visibilities, occasional white out conditions and hazardous travel to the county.

Winter Storm, Adams

When
January 31, 4:00 AM CST to 11:59 PM CST
Where
Adams forecast zone
Reported by
Law Enforcement
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Storm total snowfall accumulations of 2 to 4 inches combined with strong winds of 25 to 30 mph and periodic gusts approaching 45 mph brought reduced visibilities, occasional white out conditions and hazardous travel to the county.

Winter Storm, Clay

When
January 31, 4:00 AM CST to 11:59 PM CST
Where
Clay forecast zone
Reported by
Law Enforcement
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Storm total snowfall accumulations of 2 to 4 inches combined with strong winds of 25 to 30 mph and periodic gusts approaching 45 mph brought reduced visibilities, occasional white out conditions and hazardous travel to the county.

Winter Storm, Fillmore

When
January 31, 4:00 AM CST to 11:59 PM CST
Where
Fillmore forecast zone
Reported by
Law Enforcement
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Storm total snowfall accumulations of 2 to 4 inches combined with strong winds of 25 to 30 mph and periodic gusts approaching 45 mph brought reduced visibilities, occasional white out conditions and hazardous travel to the county.

Winter Storm, Webster

When
January 31, 4:00 AM CST to 11:59 PM CST
Where
Webster forecast zone
Reported by
Law Enforcement
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Storm total snowfall accumulations of 2 to 4 inches combined with strong winds of 25 to 30 mph and periodic gusts approaching 45 mph brought reduced visibilities, occasional white out conditions and hazardous travel to the county.

Winter Storm, Nuckolls

When
January 31, 4:00 AM CST to 11:59 PM CST
Where
Nuckolls forecast zone
Reported by
Law Enforcement
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Storm total snowfall accumulations of 2 to 4 inches combined with strong winds of 25 to 30 mph and periodic gusts approaching 45 mph brought reduced visibilities, occasional white out conditions and hazardous travel to the county.

Winter Storm, Thayer

When
January 31, 4:00 AM CST to 11:59 PM CST
Where
Thayer forecast zone
Reported by
Law Enforcement
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Storm total snowfall accumulations of 2 to 4 inches combined with strong winds of 25 to 30 mph and periodic gusts approaching 45 mph brought reduced visibilities, occasional white out conditions and hazardous travel to the county.

Winter Weather, Nance

When
January 31, 6:00 AM CST to 11:59 PM CST
Where
Nance forecast zone
Reported by
Law Enforcement
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Storm total snowfall accumulations of 1 to 3 inches, combined with strong winds of 25 to 30 mph and gusts approaching 45 mph at times, resulted in reduced visibilities and hazardous travel across the county.

Winter Weather, Merrick

When
January 31, 6:00 AM CST to 11:59 PM CST
Where
Merrick forecast zone
Reported by
Law Enforcement
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Storm total snowfall accumulations of 1 to 3 inches, combined with strong winds of 25 to 30 mph and gusts approaching 45 mph at times, resulted in reduced visibilities and hazardous travel across the county.

Winter Weather, Howard

When
January 31, 6:00 AM CST to 11:59 PM CST
Where
Howard forecast zone
Reported by
Law Enforcement
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Storm total snowfall accumulations of 1 to 3 inches, combined with strong winds of 25 to 30 mph and gusts approaching 45 mph at times, resulted in reduced visibilities and hazardous travel across the county.

Winter Weather, Buffalo

When
January 31, 6:00 AM CST to 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Law Enforcement
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Storm total snowfall accumulations of 1 to 3 inches, combined with strong winds of 25 to 30 mph and gusts approaching 45 mph at times, resulted in reduced visibilities and hazardous travel across the county.

Winter Weather, Phelps

When
January 31, 6:00 AM CST to 11:59 PM CST
Where
Phelps forecast zone
Reported by
Law Enforcement
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Storm total snowfall accumulations of 1 to 3 inches, combined with strong winds of 25 to 30 mph and gusts approaching 45 mph at times, resulted in reduced visibilities and hazardous travel across the county.

Winter Weather, Harlan

When
January 31, 6:00 AM CST to 11:59 PM CST
Where
Harlan forecast zone
Reported by
Law Enforcement
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Storm total snowfall accumulations of 1 to 3 inches, combined with strong winds of 25 to 30 mph and gusts approaching 45 mph at times, resulted in reduced visibilities and hazardous travel across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278557, 278562, 278563, 278570, 278571, 278572, 278573, 278574, 278575, 278576, 278577, 278578, 278554, 278555, 278556, 278559, 278561, 278565.